Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Taking allopurinol. Noticed edema on ankles. Taking uloric. Prescribed norvasc and cozaar. Suggestions?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
I have been taking allopurinol for 1 month, and seeing significant edema in both ankles. Was taking uloric from May thru July, along with colcrys.... But switched to less expensive allopurinol .

Have also been prescribed norvasc and cozaar since May. Any thoughts on the culprit of the swollen ankles? Norvasc prescribed as new BP med due to increased uric acid levels which were felt to be due to long term use diuretics.
Uric acid has been below 4 since July 3, 2013. Bp is controlled. I do not like taking all of these meds. Your thoughts on discontinuing the allopurinol and or colcrys..... Or changing to another channel blocker?..
Of course I am in constant consultation with my primary care physician.... But would like your thoughts.
Thank you.
Posted Mon, 30 Sep 2013 in Medicines and Side Effects
Follow-up: Taking allopurinol. Noticed edema on ankles. Taking uloric. Prescribed norvasc and cozaar. Suggestions? 7 minutes later
Prior to May 2014, I was taking only one Rx drug: prinvil 20/25

In February 2014, I began having frequent gout flares... Uric acid level 6.9.......
In spite of fact I don't not drink beer, rarely eat red meat, and never eat sardines!

This change in med regime has wrecked havoc on my body. My Bp is controlled, no issues with Cholesterol, etc.

I exercise regularly, only mildly overweight.

The chronic edema worries me.. May progress to very unsightly!

Also adjusted diet to severely limit fruits, dairy, grains. Have lsy 15 lbs since XXXXXXX
Answered by Dr. Vaibhav Gandhi 1 hour later
Brief Answer:
norvasc is known for ankle and leg swelling

Detailed Answer:

Thanks for writing to us, I have studied your case with diligence.

Ankle swelling in your case can be due to gout and also due to use of norvasc.

As your uric acid is near normal level now you can stop allopurinol. colcrys is for acute attack of gout so you can stop that medication also. But you should continue uloric which will maintain your blood levels of uric acid to normal.

You need to consult your physician and change norvasc with may be beta blocker to maintain your blood pressure

It's good that you are maintaining dietary guidelines for controlling your uric acid.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor